Florida, 2018Damaging Wind in Florida, October 8, 2018
October 8, 2018 · NWS MLB · 1 event in 1 county or zone
Gusty winds associated with fast moving squalls crossed Lake Monroe, causing choppy seas. A boat containing two men who were fishing capsized around 1330LST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds associated with fast moving squalls crossed Lake Monroe, causing choppy seas. A boat containing two men who were fishing capsized around 1330LST. One man fell from the boat and floated away. He was found deceased the following day. The second man clung to the side of the boat overnight and was rescued around noon the following day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 8, 9:55 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 8, 9:55 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Mon Oct 8 2018
.DISCUSSION...
...Breezy With Fast Moving Showers and Squalls...
...Hazardous Boating and Beach Conditions...
No significant changes to the current forecast for today. Tropical
Storm Michael has strengthened to a Hurricane and will continue to
lift north over the eastern Gulf of Mexico through Wed. Breezy
moist easterly flow will produce fast moving showers/squalls with
gusty winds and brief heavy downpours. Multi-layered clouds will
produce a partly to mostly cloudy day which should hold high temps
in the upper 80s at most locations with a few 90 degree readings
over the north interior. Rough surf and a persistent background
swell from distant Tropical Storm Leslie will produce hazardous
conditions in the surf zone.
There is some potential for tropical storm conditions north of the I
4 corridor Wed into Wed night based on increasing intensity of
"Michael". No watches are in effect for EC FL and none are imminent.
Today-tonight (previous)...The well-advertised trend toward gradual
increasing deepening moisture will continue over the next H24.
Expect coverage of diurnal showers to be a bit higher areawide, with
30-40 percent inland and 40-50 percent along the coast. While the
forecast shows a slight chance for thunderstorms inland, given the
strength of the onshore flow, this chance is quite low, similar to
the past couple of days, where we've seen only a couple of strikes
over the entirety of the CWA. Still, some of the stronger showers
will easily produce wind gusts of 30-35 MPH given the strength of
the steering flow.
&&
.AVIATION...Prevailing VFR with fast-moving SHRA impacting
the local aerodromes. Brief MVFR VSBYs with G30-35KT are likely in
these showers/squalls. Will handle with VCSH for now. Breezy
conditions, 15-20 knots, will persist overnight over the coastal
terminals.
&&
.MARINE...
Tight pressure gradient between the large high pressure ridge along
the eastern seaboard and tropical cyclone "Michael" will produce
hazardous boating conditions today. East winds around 20KT will
build seas to 8 feet offshore by early evening, 6 to 7 feet
nearshore. So Small Craft Advisory is in effect for all the waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 88 78 87 77 / 50 40 70 30
MCO 89 76 87 76 / 40 30 60 30
MLB 88 81 86 78 / 50 50 70 30
VRB 87 79 87 79 / 50 40 70 30
LEE 90 76 88 76 / 30 30 60 20
SFB 89 75 87 77 / 40 30 60 30
ORL 89 75 88 76 / 40 30 60 30
FPR 87 79 86 78 / 50 40 70 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Wednesday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Kelly/PendergrastHazardous weather outlook, Oct 8, 11:01 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1201 PM EDT Mon Oct 8 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1201 PM EDT Mon Oct 8 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Gusty east winds between strong high pressure well north of Florida,
and Hurricane Michael near the Yucatan Channel will keep the threat
for lightning quite low, and only a few strikes are possible well
inland this afternoon. However, stronger showers will be easily
capable of producing wind gusts up to around 40 MPH, given that they
will be moving rapidly westward at 30 to 35 MPH. Passing torrential
downpours will also be possible, with localized ponding of water
possible in areas that receive multiple rounds of showers.
.RIP CURRENT IMPACT...
Rough, choppy surf with breaking wave up to 5 feet, and a High
Risk for dangerous Rip Currents will continue today as swells
from distant Tropical Storm Leslie will combine with gusty onshore
winds of 20 MPH. While rough surf and Rip Currents will be present
all day, the threat for Rip Currents will be greatest through 5 PM
due to tidal effects. If you choose to enter the water, only swim
within sight of a lifeguard and never swim alone! Weak swimmers may
not want to enter the water above their knees.
.MARINE THUNDERSTORM GUST IMPACT...
Gusty showers and squalls will produce occasional wind gusts up
to 35 knots over the local Atlantic and Intracoastal Waters, and
over inland lakes. Boaters should look be alert for squalls moving
in rapidly from the east.
.WIND AND SEA IMPACT...
East winds around 20 knots will produce seas as high as 7 feet
near shore and up to 9 feet well offshore through tonight. A
Small Craft Advisory remains in effect for the east central
Florida Atlantic waters.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Hurricane Michael is forecast to strengthen into a major hurricane
while lifting north over the eastern Gulf of Mexico. Deep moisture
will lead to increasing rain coverage along with a slight chance for
thunderstorms and squalls from tonight and into Thursday. Squalls
will potentially gust to tropical storm force in a few areas, along
with the chance of one or two tornadoes from Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas will
be possible. Beach and boating conditions will remain poor through
mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Cristaldi/Pendergrast
In the hours before
Special weather statement, Oct 8, 1:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
204 PM EDT MON OCT 8 2018
FLZ144-081830-
Southern Lake County FL-
204 PM EDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE COUNTY UNTIL
230 PM EDT...
At 203 PM EDT, Doppler radar was tracking a fast moving shower
producing strong gusty winds north of Clermont, moving west at 30
mph.
Winds gusts up to 45 mph will be possible with this shower.
Locations impacted include...
Groveland, Mascotte, Ferndale and Clermont.
LAT...LON 2878 8195 2878 8192 2867 8166 2858 8166
2854 8169 2857 8196
TIME...MOT...LOC 1803Z 108DEG 27KT 2863 8177
RodriguezLocal storm report, Oct 8, 1:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
206 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.31W
10/08/2018 M39 MPH ORANGE FL ASOS
ASOS AT ORLANDO INTERNATIONAL MEASURED A PEAK WIND GUST
OF 39 MPH OR 34 KNOTS FROM THE SOUTHEAST.
&&
KRThunderstorm Wind, Seminole
- When
- October 8, 1:30 PM EST
- Where
- Seminole County, 3.21 mi N of Sanford
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.846, -81.263
The large circulation around Hurricane Michael located near the western tip of Cuba combined with high pressure to the north caused quick-moving showers with gusty winds to move west across central Florida from the Atlantic. As these showers moved over inland lakes, wind gusts of 30 to 40 mph occurred. A boat containing two men who were fishing on Lake Monroe capsized due to choppy seas created by the gusty winds. One man, who was wearing a non-secured life vest, drifted away from the boat and was found deceased the following day. The other man retrieved his lift vest while hanging onto the side of the boat and was rescued nearly 24 hours later. He was transported to a local hospital, suffering from hypothermia and exhaustion and was later released.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, October 8 to 9, 20184 deaths · 3 injured · $9.0 million · 9 events
- Flash Flood and Flood in Kansas, October 8 to 10, 20181 death · 56 kt wind · 3 events
- Tornadoes and Flooding in Iowa, October 8 to 10, 2018$568,000 · EF1 · 21 events
- Tornado and Flooding in Texas, October 8, 2018$200,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, October 8 to 9, 2018$59,000 · EF0 · 11 events
- Flooding in Wisconsin, October 8 to 21, 2018$42,000 · 4 events
- Flooding in Kansas, October 8, 2018$8,000 · 23 events
- Dense Fog in Virginia, October 8, 201821 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 8 to 9, 201818 events
- Dense Fog in Maryland, October 8, 201812 events
- Coastal Flood in Texas, October 8 to 13, 201810 events
- Dense Fog in West Virginia, October 8, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780605.